Start Submission Become a Reviewer

Reading: New onset of fever and lymphadenopathy in a patient on antitubercular treatment for tubercul...

Download

A- A+
dyslexia friendly

Case Reports

New onset of fever and lymphadenopathy in a patient on antitubercular treatment for tuberculous meningitis: Drug resistance or paradoxical response phenomenon?

Authors:

D. Majumdar ,

School of Tropical Medicine, Kolkata, IN
About D.
Department of Tropical Medicine
X close

S. Chakraborty,

School of Tropical Medicine, Kolkata, IN
About S.
Department of Tropical Medicine
X close

A. Naskar,

School of Tropical Medicine, Kolkata, IN
About A.
Department of Tropical Medicine
X close

M. K. Ghosh,

School of Tropical Medicine, Kolkata, IN
About M. K.
Department of Tropical Medicine
X close

B. Saha

School of Tropical Medicine, Kolkata, IN
About B.
Department of Tropical Medicine
X close

Abstract

Central nervous system (CNS) involvement is one of the most devastating clinical manifestations of tuberculosis (TB) noted in 5 to 10% of patients with extra pulmonary TB and accounts for approximately 1% of all patients with TB. Clinical deterioration during treatment with anti-tuberculosis drugs (ATD) is not uncommon in immunocompetent persons. Possibilities include multi-drug resistant tuberculosis (MDR-TB), a paradoxical response or some other non-tubercularcauses of fever. Corticosteroids are considered tohave a beneficial effect in the management of paradoxical reactions. Immuno-modulatory drugs, including tumour necrosis factor-α antagonists, thalidomide and interferon-γ have beenused in isolated cases with more severe forms of paradoxical reactions.We report here a case of a 13 year old girl who while being treated for tubercular meningitis, developed high grade fever with lymphadenopathy. Her lymph node biopsy showed caseous necrosis with presence of AFB suggestive of a paradoxical reaction.

How to Cite: Majumdar, D. et al., (2017). New onset of fever and lymphadenopathy in a patient on antitubercular treatment for tuberculous meningitis: Drug resistance or paradoxical response phenomenon?. Sri Lankan Journal of Infectious Diseases. 7(1), pp.58–62. DOI: http://doi.org/10.4038/sljid.v7i1.8123
Published on 04 May 2017.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus